Last January, health authorities in the Big Apple revealed with great concern an alarming increase in drug overdose deaths in New York City, mostly due to fentanyl. A death toll of more than 2,668 people in 2021 represented a 78% increase in such deaths compared to 2019 and brought glaring disparities by age, race, poverty level and even neighborhoods. Latinos, African-Americans and low-income people make up the bulk of those deaths.
And amid the fight the City has been waging to curb the problem of substance abuse and overdose deaths, with 2023 just beginning, city health officials confirmed that xylazine, an animal sedative for horses and deer that has alarmed cities across the country, including Philadelphia, has become the new black market drug threat in the five boroughs.
The marketing of the drug, which is often mixed with other substances such as phenethyl, and can be found for prices as low as $5 on New York streets, according to consumers, has been on the rise, having devastating effects such as severe skin-rotting wounds and behavioral problems, leaving those who use it with temporary amnesia, acting like “zombies,” which is why many nicknames it with that word or also call it “Tranq,” for its dangerously “tranquilizing” effect.
|Total number of drug overdose deaths||2,668|
|Increase from 2019||78%|
|Increase from 2020||27%|
|The most common substance involved in overdose deaths||Fentanyl (detected in 80% of deaths)|
And while the City is still trying to understand better the effects this drug is having on the Big Apple’s most vulnerable communities, following the alert issued a few days ago by the Food and Drug Administration (FDA) banning the importation of xylazine-containing medicines, due to “a growing public health concern,” the City Health Department acknowledged that in the most recent annual report on overdose deaths in the city, xylazine was detected in 429 cases, equivalent to 19% of all overdose deaths. That agency further confirmed that all xylazine-related overdose deaths also involved fentanyl.
|Demographic Group||Overdose Death Rate per 100,000||Increase from 2020|
|Black New Yorkers||53.5||More than double|
|New Yorkers aged 55-64||High||Large increase|
|Residents of very high-poverty neighborhoods||High||Large increase|
|Residents of Bronx||Highest|
|Residents of Hunts Point-Mott Haven, Crotona-Tremont, and Highbridge-Morrisania||Highest citywide||The greatest increase from 2020|
And as part of the alarm that New York City is raising to warn New Yorkers about the dangers of this drug, the first step that the Health Department took a few days ago, as confirmed to El Diario NY, was to issue an alert to physicians and health care providers, through the Health Alert Network, to raise awareness of the problem. At the same time, they assured that they are treating the issue with a magnifying glass to ensure special protection for drug addicts.
“We continue to work to protect the health of New Yorkers who use drugs. Our efforts to address the presence of xylazine in the drug supply include DOHMH offering drug screening services at three New York City syringe service programs and an Overdose Prevention Center,” said a Department of Health spokesperson, cautioning the importance of consumers being certain that xylazine is not present in their substances.
“Community members can check their substances using a Fourier transform infrared spectrometer (FTIR) and receive risk reduction counseling in addition to many other support services offered in the programs. We are working to understand better the feasibility of drug screening services in harm reduction settings and are implementing plans to increase capacity,” the agency spokesperson added.
The drug has already been found in drug tests in 32 states, and data from 2021 reveals that xylazine was found in more than 90% of heroin and fentanyl samples.
And while on the streets of New York, parents like Julia Morales and young people who have heard about the seriousness of the drug “Zombie” or “Tranqu” are very concerned about the rise of xylazine use in the city. They fear that the lack of information and knowledge about this substance may cause more New Yorkers from poor communities to fall into the clutches of this new threat.
“I’ve been hearing different things in the news, but I don’t have any clarity about this drug, and that distresses me because I want to talk to my children, but I don’t have enough information, so I would like the authorities and the schools to start talking about this substance so that the children and we can become aware and avoid regrettable cases,” said the Colombian mother.
Following the concern among parents, the City Health Department assured that “xylazine overdose among children is very rare” but acknowledged that they are “actively monitoring” the cases.
However, while they stated that they have been advancing different educational and informational campaigns about other drugs causing the majority of overdoses in the Big Apple, the Department of Health and Mental Hygiene acknowledges that so far, there is no specific active initiative to get the word out about the “Tranqu” or “zombie” drug. Still, they stressed that they are currently strategizing to expand harm reduction “educational engagement” around xylazine with providers and organizations.
“In response to the increase in the number of overdoses and the presence of fentanyl in New York City, the Health Department has disseminated several public awareness campaigns in print, on social media, and television, and distributed a brochure on fentanyl and overdose prevention that was sent to every household in New York,” the Health agency said. “Recent campaigns include “I Saved a Life,” “I’m Living Proof that Buprenorphine and Methadone Work,” “Let’s Talk Fentanyl,” and a mailer about fentanyl that was sent to every household in New York City.”
Anne Milgram of the Drug Enforcement Administration (DEA) said the animal tranquilizer, which began being used in Puerto Rico in 2000, in recent years has rattled authorities because the mixing of xylazine with other illicit drugs, particularly fentanyl, and heroin, “is devastating communities across the country.”
According to the FDA, there have been documented medical cases in other states in which doctors have had to amputate users’ limbs of the drug xylazine, as it has caused them to develop infections with “skin wounds and patches of dead and rotting tissue.”
Warren R. Heymann, a physician with the American Academy of Dermatology Association, explains that xylazine, or “Tranq,” is “a non-narcotic drug synthesized in 1962, used as a sedative, analgesic and muscle relaxant in animals”, approved for use in dogs, cats, horses, and other animals, but never in humans.
The drug has similarities to phenothiazines, tricyclic antidepressants, and clonidine. Still, when combined with other illicit drugs such as heroin, fentanyl, and cocaine, it can cause bradycardia, hypotension, central nervous system depression, respiratory depression, and skin infections.
The New York City Health Department also explained that xylazine “is a non-opioid central nervous system depressant, which can increase the risk of overdose due to its profoundly sedative effect” and cautioned that since xylazine is not an opioid, naloxone (the drug used to counteract overdose effects) does not work to reverse its effects.
“However, since xylazine is almost always found along with opioids, suspected overdoses should be treated with naloxone. If the overdosed person is breathing again but is still sedated, he or she may not need more naloxone. Continue to monitor their breathing with a pulse oximeter or provide access to a setting that can provide additional monitoring,” was the advice the Health agency gave in the event of an overdose. “Xylazine has also been associated with wounds that can appear on the body, even in the absence of injection drug use or at non-injection sites. The New York City Department of Health’s drug verification initiative has indicated the presence of xylazine in the New York City drug supply.”
And amid the alarm that the “zombie” drug is generating, FDA Commissioner Robert M. Califf insisted on being vigilant.
“We will continue to use all the tools at our disposal and partner with the DEA and other federal, state, and local agencies and parties to stop these illicit activities and protect public health,” the federal official said.
Facts about xylazine, known as “Zombie” or “Tranq.”
- Xylazine is a central nervous system depressant.
- The drug is an animal sedative used in horses, deer, and other animals.
- The drug has been known for veterinary use since 1962.
- In 2000, cases of illegal use in humans began to be seen.
- Xylazine was found in 429 overdose deaths in New York in 2021
- 19% of all overdose deaths in the Big Apple in 2021 involved xylazine
- All overdose deaths and Xylazine laced with fentanyl
- Xylazine, “zombie,” or “Tranqu,” can cause sedation and euphoria
- The sedative helps prolong the high from fentanyl
- This drug is often combined with other drugs, such as fentanyl, heroin, and cocaine.
- Other symptoms of its use include loss of consciousness, amnesia, and skin infections.
- Although not an opiate, it can severely decrease breathing, heart rate, and blood pressure.
- In criminal cases, it has been used to commit physical or sexual assaults, as it incapacitates and puts the user in a zombie-like state for some time.
- The FDA explained that it generates serious skin wounds, patches of dead tissue, and easily infected decay.
- If these infections are not treated promptly, they can lead to amputation.
The following table compares overdose death rates in each New York county in 2010 and 2020: